My daughter is 15 years old. She began fainting about 2 years ago. She is a perfectionist, over achiever and worrier. After MRIs of her brain, CAT scans, EKGs, EEGs, lab work and many 2nd opionions. She has been diagnosed with vasovagal syncope.In January 2008, her cardiologist started her on florinef and also had her increase her salt and water. After that, she went 4 months without an episode. We also started therapy with a psychologist. She had one episode in the spring of 2008. All summer she was fine. Once school started this fall, she has had a fainting episode every week. Her pediatrician put her on 50 mg of zoloft. She increased it to 100 mg, hoping to see results. It only got worse. After another evaluation from her neurologist and cardiologist, they decided to wean her off of the zoloft and start her on atenolol 25mg. It has been about 10 days since she has been on this medication. She has had 2 more fainting episodes since we started this new med. Since being on the florinef, she can atleast recognize some signs when she's about to pass out. Occasionally she passes out with out any warning, which is frightening, because she has hit her head. She is very active in sports, but it never occurs during activity. Our next step, is to give the atenolol a try and start her in yoga/breathing classes. We were not satisfied with the psychologist, but we will be starting with a new one in the near future. She also take loestrin24, because she had debilitating cramps. Her gynecologist hoped that it would also regulate her hormones. We are desperate for help. This condition is starting to alter her life style, and we are scared to have her out of our sight. She is supposed to get her drivers license, but it's too dangerous for her to drive. Please offer any ideas or treatments that you know of that were successful. Thank you!
Hi there. I got your note and wanted to come offer some "advice" and perhaps ask some questions. I would assume you may not have the answers to some of the questions, but perhaps you might want to ask your doctor some of them.
First, I'm curious what the symptoms of your daughter's vasovagal syncope are. I realize that she faints, but has she been tested on a tilt table? What does her heart do? Does it race or does it slow down? Is there a specific arrhythmia associated with her fainting? Has she worn a holter monitor to measure her heart rate during regular activity to illustrate "triggers?" Has she had an EEG done during a tilt test to measure brain activity during a fainting spell? All of these tests help illustrate your child's specific reaction and therefore will help identify the most appropriate course of treatment for her as an individual.
When I have an episode, my heart rate drops to approximately 11 beats per minute which bottoms out my blood pressure and therefore I lack oxygen that keeps me "upright." One of my early treatments was to be put on a heavy duty antiarrhythmetic drug called Norpace. This drug is always started in the hospital. The patient must be in the hospital for the first three days of treatment to ensure that the drug does not induce any dangerous side effects. For me...no problems, and upon subsequent tilt tests while on the drug, I did not faint or even get woozy.
Another option that was floated at the time was to implant a small pacemaker. This was NOT because I had a heart problem or a dangerous disease that would cause death (on its own). But given my tendency to faint the chances of hitting my head, falling great distances, losing conciousness while driving etc. the benign but irritating condition could end in dangerous or even deadly results. The pacemaker would have simply kept my heart rate from dropping so drastically when my vagal nerve (sympathetic nervous system response) sent out the overly sensitive "calm down" message to my cardiac center.
Antianxiety meds and psychiatric evaluation never hurt, only because being "upset" can trigger the responsive "calm down" message. However, anxiety is rarely the "cause" of vasovagal disorders. The disorder is a dysautonomic disorder...in other words, it is neurological in nature, though it often affects the activity of the circulatory system. As much as anything you can think of the vasovagal response as a hyperactive fight or flight response. Your adrenaline levels spike due to injury, anxiety, fear, humor, activity, or some unnoticed stimulant and your relax message goes overboard dropping your heart rate, your blood pressure, and therefore your consiousness. It is not a psychiatric response, or a behavioral response, it is a biological one. Coping with your fears is helpful while dealing with this difficult disorder, but therapy is not likely to make a difference in the actual symptoms.
Vasovagal syndrome/syncope often arises in early puberty of young women. The shift in hormones can somehow trigger the overactive response. The good news is that as young women begin to grow into their developing reproductive stages they tend to "even out" a bit and the fainting episodes tend to wane. They never disappear, and you needent think that your child will ever be completely "cured." But, on many occasions, children will grow to recognize the onset of an episode and will quickly take steps to avoid actually passing out (laying down feet up, clenching all muscles to increase BP, head between legs and deep breathing, cold water etc.). Also, with effective drug therapy and monitoring by a professional (often a cardiologist due to the arrhythmia associated with the fainting--bradycardia) the spells can be lessened dramatically.
I have struggled with vasovagal since I was 15 as well. I am now 34 with two children (born through natural childbirth--just to give you that little glimpse into the poss. future). I stopped taking the Norpace when I was 25 because I planned to get pregnant at some point, and I did not want to be on the meds. Turns out I did fairly well at that point without the meds. I faint a few times a year yet, usually as a response to injury, fear, or one of my children being injured. I'm fine throughout the drama, but once the excitement wanes BAM out like a light. I am very aware of the onset of an episode and am usually able to sit, lay, or get out of crowded areas before I actually faint. My poor husband is my "go to" guy in those instances so as not to find myself in an ambulance AGAIN, and to releive the fear of "innocent bystanders."
Check out this site for some helpful information, and feel free to send me a message whenever you like. I hope something I've written is helpful...I know how scary it can be.....
After 2 more visit to my the pediatric cardiologist, my daughter was given atenolol 25mg.
It did not help at all, infact it eliminated any warning signs. My daughter fainted at school, hit her head and got a concussion. A week later she had a bad episode, where it took her about 20-30 minutes to become responsive. I ended up calling an ambulance.
As a result, the cardiologist put her on a 24 hr holter monitor.
Again, the heart monitor was normal, just as the rest of the cardiology and neuroligcal tests have.
Fianlly, today my daughter was seen by an electro physiologist. He took her off the atenolol. He said it works better in people that are 40 years old or older. He said the zoloft and psycholgical counseling was not going to help with this. He wants to start her on norpace. She will spend 2 days in the hospital, just to be monitored once they administer the medicine.
He does not recommend midodrine, because he said no cardiologist wants to ever have to constrict a patient's blood vessels. He said some patients got migraines from it.
She will be starting the new med Norpace on 12/2/08. We'll see how it goes. Thank again for all your help and advice.
I know this thread is old, but better late than never. My son at 15 in 2010, was also diagnosed with neurocardiogenic syncopy also known as Vsavagal syncope and we chose to go the holistic doctor route rather than mess with prescription meds. We found out that he has food allergies to food preservatives and food colors which were contributing to the condition. The treatment we used: changed his diet and gave him supplements to help in detoxifying his body of the food preservatives and colors that he is allergic to, along with supplements to help support his nervous system and circulatory system. It took 3 months for the fainting spells to stop and another 3 months for the migraines that he was also having to stop but since then he has not had a fainting episode and it is now 2015.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.